• question-icon

    Suggest treatment for severe thigh and leg pain in an elderly person

default
Posted on Thu, 20 Apr 2017 in Brain and Spine
Question: Hi Doctor,

My mom aged 54 has severe thigh pain and leg pain. Initially it started with right leg and now slowly on left leg. Pain is severe during night time. Initially we though it might be vericose problem but doctor has ruled out. She was asked to do blood test 3 weeks back for vitamin b12 and vitamin d. The result came as vitamin b12 is 234 and vitamin d is 6.59. After seeing the result, doctor prescribed for inj nuroseizz for 5 days and thereafter weekly once for 4 weeks and once for 6 months. For vitamin d, he had given D rise 2000 iu daily twice for 1 month.cap liquI d3 once a week for 8 weeks and once a month 12 months.
So, far it's been 3 weeks over. Her leg pain got only 5% better but when the pain comes, it is still very severe. As she cries during night due to severe pain, I took her to couple of orthopedic for their opinion and they gave their own medication of pain killer and suggesting that it could be due to vitamin deficiency etc. But no one is suggesting for any kind of test which could properly diagnoise her problem. My only concern is though she has that severe pain, why doctors are not asking to do other test. I really wonder if vitamin deficiency could cause this severe pain during night. Morning she has dull aches. I am without any clue what to do. As yesterday she had severe pain, I had given pain killer which one of the orthopedic suggested nimdis p. And today I took to another orthopedic who told don't worry and prescribed carnisure 500 and nucoxia mr 8.
I am now really worried and not sure if taking all these medications will help her. Should I wait or have to act upon by consulting somebody else before it gets worsen further more.

Her pain has been there for more than 3 months occurring severely during night time.

Apart from that 4 days back she had panic type of attack where she was not able to open mouth and speak. I made her to rest and after few hours in early morning, she was able to talk. I am really worried about her health and need guidance on what should I do and what type of test I should go for.
Can I just leave it and see for another 2 weeks if her conditions improve? Or should I go for neurologist? Please help me doctor.
doctor
Answered by Dr. Ishu Bishnoi 3 hours later
Brief Answer:
Bilateral lower limb pain causes and management

Detailed Answer:
Hi XXXX, thanks for asking from HealthcareMagic.


I can understand your concern. Your mother is having severe pain in both lower limbs, more in night and she is having anxiety-panic disorder. I agree with you that why nobody asked for any tests like MRI lumbosacral spine or Nerve conduction studies?

There are so many causes of lower limb pain, one of which is vitamin deficiency like B12, vitamin D and sometimes vitamin E if burning feet syndrome. After going through her treatment history, I was surprised why she was not considered a
patient of
- restless leg syndrome or lumbar disc herniation or painful neuropathy

You must consult a good neurologist for few investigations to rule out above causes. The much needed investigations are

: MRI lumbosacral spine to rule out disc
: Nerve conduction studies and EMG to rule out neuropathy
: X ray of both legs to rule out any bone disease

After confirming diagnosis, final treatment can be given. Till then, for relief, you need to give her

- Tablet Pregabaline or Gabapentine or Nortriptyline after proper prescription, if pain is current like, more in night, radiating type.

- Leg massage to increase circulation

- Diclofenac gel local application over calves after prescription

- Hot fomentation with warm water bottle

- Continue with Vitamin B12, Vitamin D3 supplements.

Hope it will help. If you have any doubt, do let me know.
Thanks. Take care.

Above answer was peer-reviewed by : Dr. Kampana
doctor
default
Follow up: Dr. Ishu Bishnoi 25 hours later
Thank you so much doctor for valuable advice and I ll be consulting neurologist as per your suggestion. Currently my mom is taking medication
INJ nuroseizz, drise 2000iu, liqui d3 once a week, t3 tablet, carnisure 500, nucoxia mr 8 from past 2 day. She says she has less pain compared to previous day. though she had loose motion once. Is it safe to continue these medication? Also I forgot to say 3 yrs back she had arm and hand pain and consulted neurologist who gave neuro related injection once a week for 4 weeks. After that she felt much better.

As you said she will continue vitamin b12 and vitamin d medications. what about carnisure 500 and nucoxia mr 8? as she said she felt improvement after taking these.. though I wonder how within a day medicine working out.. can she continue? I will let you know more after the consultation from neurologist.

Thanks a ton doctor, XXXXXXX
doctor
Answered by Dr. Ishu Bishnoi 55 minutes later
Brief Answer:
medication duration

Detailed Answer:
Hi Mr XXXXXXX welcome back.


Your mother is getting some relief which is good. She can continue Nucoxia and Carnisure till full relief. Nucoxia is a painkiller, thatswhy she has got relief so early.

The previous neurologist had most probably prescribed Vitamin D3 at 60000 IU dose. As Vitamin D is usually taken once a week for 4 to 12 weeks.

For loose motion, you can give her usual adult dose of isabgol husk, 2tsp thrice a day, after prescription and probiotic curd/buttermilk. It will control diarrhoea.

Hope it will help. do let me know after neurologist consultation.
Thanks. Take care.
Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Ishu Bishnoi 18 hours later
Hi Doctor,

yesterday as my mom had constipation, she stopped taking pain killer which resulted in severe pain and untolerable pain. I was clueless what to do. so gave razo20 and after few mins pain killer. and hot water pack. then the pain was reduced.

Today, I went to see neurologist and he asked to do MRI LS spine and nerve test. I am attaching the report. Below is the medication that he asked to start and stop all other medication.

Retense 1 - 0 - 1
Snigmin B 1 - 0 - 0
Prenig 0 - 0 - 1
vitcofol - c injection once a week for 4 week
capsule neurod3 60k once a week for 4 week

Can she take above medications? Is it safe? Also will the pain go away? Won't these cause gastric?

Also can she take Sabja seed and soya milk?

Night has become really nightmare.

Again thank you so much doctor . Want to see my mom fully recovered. Thanks a ton doctor.
doctor
Answered by Dr. Ishu Bishnoi 5 hours later
Brief Answer:
Interpretation of reports

Detailed Answer:
Hi XXXX, welcome back.


The reports are quite good. The MRI LS spine is showing disc at one level with is ok at her age. This disc is most probably asymptomatic as she is having pain bilaterally. The nerve conduction studies are normal.

Now coming to medication, she has been prescribed painkiller - Retense/Prenig, multivitamin - Snigmin B, vitamin D3. She had already taken Vitamin D3 and B12, so no problem with these multivitamin intake.
Painkiller Retense is mostly a safe drug with almost no gastritis. However Prenig can cause some gastritis and sedation. But it is quite effective in restless leg syndrome. For gastritis, she can take tablet Pantoprazole after proper prescription.

I believe she will improve. So continue with medication.

She can take Sabja seed and Soya milk.

Hope it will help. If any doubt, do let me know.
Thanks. Take care.
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
Answered by
Dr.
Dr. Ishu Bishnoi

Neurologist, Surgical

Practicing since :2007

Answered : 830 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Vitamin deficiency

doctor1 MD

43yo white female, dx: hashimotos thyroiditis, PCOD, anxiety,depression,panic attacks, agoraphobia,vitamin deficiencies ,high cholesterol, and...

doctor1 MD

Doctor, My 5 years old daughter is not interested in eating vegetables.Now there is some reddish spots on her lower legs. 6 mths ago due this same...

doctor1 MD

hi i masturbate daily 3 times and i m working from 1 year to built my body but i m not able to built my body i eat a lots of high protein and carb...

doctor1 MD

hello,doctor i am vamsi my age is 20,and my weight is:44.i am having pains in my legs and hands.i visited to a local doctor.he told it is vitamin...

doctor1 MD

getting pain in some parts of chest in random time

doctor1 MD

Hi. I went on a cruise from Nov 27 to Dec 2 to Lebadee Haiti and Falmouth Jamaica. Since I got back I haven’t been feeling well. I have aches all...

doctor1 MD

Wife says her tongue is numb. Strange.

Get personalised answers from verified doctor in minutes across 80+ specialties

141 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Ishu Bishnoi
  • Q - What causes feeling of fluid rushing from throat to base of spine?

  • Q - Suggest remedies for migraine headache for a thyroid patient

  • Q - What do my MRI scan test report indicate?

  • Q - What causes lower back pain while on bladder control product?

  • Q - Is there a nerve in back that would cause numbness in foot?

  • Q - What causes sharp pain in back of head and neck?

  • Q - Suggest treatment for migraine

  • Q - Suggest treatment for side effects of Depakote

  • Q - Does intake of Dart help in treating headache?

  • Q - What causes tingling and pain in hands and feet?

backtotop2